Vacotoxicity

Treatments, possible treatments, unsubstantiated/unproven treatments. Consult your doctor first.
ddm0915
Brand New Poster
Posts: 1
Joined: Sun May 13, 2018 3:44 pm

Vacotoxicity

Postby ddm0915 » Mon May 14, 2018 7:39 pm

My husband is a 60 year old man who was just diagnosed with cdiff 2 weeks ago. Spent a day in the hospital and then they sent him home with Vancomycin to be taken every 6 hours for 14 days. Today we returned to our family physician because he had 6 of the 8 side effects of the vancomycin. Turns out he now has vancotoxicity. Luckily our Dr was able to get a GI appointment for tomorrow. Has anyone else had this xperience. Seeing though the vancomycin didn’t work does that automatically mean he’s a candidate for the fecal transplant. I am new to all this and I just need some insight on all this.

AllisS
Long Time Contributor
Posts: 1583
Joined: Fri Sep 07, 2012 10:52 pm

Re: Vacotoxicity

Postby AllisS » Mon May 14, 2018 11:50 pm

Hi ddm, welcome to the site. When you have a chance, please read our guidelines for new posters, first entry in the intro section.

I think you might get more responses if you posted in the General Discussion About C. Diff section; however, I don't know how to move your post so am replying here.

I'm not familiar with the term vancotoxicity but assume it means a very severe reaction to vancomycin. Many people have side effects from this drug. I don't think this necessarily means he'd be an automatic candidate for FMT, though you could certainly discuss this with the GI doctor. Also ask the dr if he could prescribe Dificid; that drug has had better results than vanco or Flagyl (the latter is no longer recommended as first-line treatment). If Dificid were to fail or not be tolerated, then I think FMT would be a likely next step.
If your illness was preceded by use of a medication, e.g., an antibiotic, please fill out an FDA Adverse Event Report at http://www.fda.gov/Safety/MedWatch/default.htm

beth22
Long Time Contributor
Posts: 9330
Joined: Tue Apr 07, 2009 2:23 pm

Re: Vacotoxicity

Postby beth22 » Tue May 15, 2018 1:43 am

We have had a few posters who reacted badly to IV vanco - one got red man syndrome. A few got rashes. Usually it is well tolerated and stays in the GI tract, but it sounds as if it got into your husband's blood stream. That can happen if you have sores or hyperpermeability in your intestines. I lost some of my hearing thanks to vanco, even though the pills are not supposed to do that. I would talk to the doctor about Dificid as AllisS suggested.

roy
Long Time Contributor
Posts: 3118
Joined: Sat Aug 02, 2014 1:05 am

Re: Vacotoxicity

Postby roy » Tue May 15, 2018 4:01 am

Vanco is a very important antibiotic and is last resort for some infections.
It's very rare for the oral form of vanco to cause an allergic reaction and for it to cause 6 reactions is probably unheard of.
C.diff is the only disease that oral vanco is used for and the list of reactions you read was formulated from reactions reported for IV vanco use
Vancotoxicity is (I believe) diagnosed by having regular blood tests during a long ongoing course of IV vanco and is done to prevent organ damage during very heavy prolonged treatment.
It's very important to find out if this is a true reaction to vanco by undergoing allergy testing and not just a Dr taking a guess.
You don't want vanco to be marked as unusable on his health records, it's a life saving antibiotic and for some severe infections it's the ONLY available treatment.
As Beth says, oral vanco stays in the gut and is poorly absorbed into the system so in normal circumstances it has no effect anywhere except the digestive system.
It is a possibility that it If someone has internal bleeding the vanco can use that breech in the gut to cross into the blood (in very small amounts) but he would see indications of blood in his stools.
If the reaction is minor a Dr might treat the reaction instead of ceasing treatment.


Return to “Treatments”



Who is online

Users browsing this forum: No registered users and 1 guest